What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 9, 2:59 PM EST, 1 hour 16 minutes earlier.
Area forecast discussion, May 9, 2:59 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
359 PM EDT Tue May 9 2023
.SYNOPSIS...
Cold fronts move from NE to SW across the area this afternoon.
High pressure builds in behind the front, then moves offshore
for the end of the week. Shower and thunderstorm chances do
eventually return to the area for this weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 400 PM EDT Tuesday...
Not much change in the forecast for severe weather this
afternoon. A Severe Thunderstorm Watch is now in effect for
eastern North Carolina and southern Virginia until 10 PM
tonight. A cold front is moving from NE to SW across the area,
and is currently located SW of I-64. The environment in the
warm sector, SW of the front, will be characterized by
1000-1500 J/kg of MLCAPE and 40-50 kt of effective bulk shear.
This is expected to result in a few storms producing damaging
wind gusts and large. Storms are expected to form just east of
the Blue Ride is central/southern VA and move SE into south-
central VA and interior areas of southeast VA, then into
northeast NC. The cold front located across the area will be the
focus for the storms. As the storms move from NW to SE, the
front will slowly be moving from NE to SW. This will keep area
already NE of the front relatively in the clear for severe
storms, but scattered rain showers are still expected this
afternoon and evening.
Temperature are quickly falling behind the cold front with
clearing skies and drying conditions. Low temperatures tonight
will be in the 40s inland and 50s along the coast. There is a
chance for fog to form late tonight, especially N and W of
Richmond and interior MD Eastern Shore.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
As of 400 PM EDT Tuesday...
Area of high pressure will build in from the Great Lakes region
and be centered over the southern Mid-Atlantic Thursday morning,
then move off the coast by Friday. Dry and mostly clear skies
are expected through Friday. Low temperatures Wednesday and
Thursday morning will be in the 40s and 50s, with the coolest
morning Thursday morning due to the center of high pressure
being located over the local area. High temperatures will be in
the 70s on Wednesday (60s at the beaches with an onshore wind),
and lower 80s on Thursday (not as much of an onshore wind at the
beaches Th.). The center of high pressure moves offshore by
Friday. At the same time, a ridge aloft will be building over
the eastern portions of the CONUS. The SW flow at the sfc
combined with the ridge aloft will result in warm and humid
conditions. Low temperatures will be in the upper 50s to near 60
with highs in the the low 80s along the coast to upper 80s
along the I-95 corridor.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 255 PM EDT Tuesday...
Into the weekend, high pressure will remain situated over the SE
CONUS, extending eastward towards Bermuda. The high will gradually
slide E as upper-level ridging becomes established over the Gulf
Coast and the OH River Valley. Lows Friday night/Saturday morning
will be mild, with temps only bottoming out in the low 60s with low-
level SW flow. Saturday looks to be the warmest day with mid-upper
80s likely across the majority of the area. Could even see some 90F
readings in central VA. Lows again in the 60s. A backdoor boundary
will then sag S for Sun and Mon, which will keep areas to the SW
warmer (highs low-mid 80s/lows upper 50s-low 60s) and NE cooler
(highs low-mid 70s/lows mid 50s). With the NW flow regime returning
for Sat, Sun, and Mon, expect daily chances of showers and tstms as
another series of shortwaves dive SE toward the area on the N/NE
periphery of the upper-level ridging. Similar to this week,
determining the exact timing of the upper-level disturbances remains
difficult this far out so will continue to cap PoPs in the chance
category (30-50%). A cold front crosses the area early next week,
bringing with it additional chances for showers and storms.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 230 PM EDT Tuesday...
Mainly VFR conditions Tuesday afternoon through Wednesday
afternoon. A cold front will drop across the local area this
afternoon and early evening, with showers and thunderstorms
developing along the front. There may be a period of MVFR CIGs
are RIC as the front moves through, and/or as a heavy shower or
storm moves over a terminal (mainly at ECG/PHF/RIC) this
afternoon and early evening.
Once the front moves through this evening, expect improving
conditions with clearing skies. SKC is most likely Tuesday
night through Wednesday afternoon. NE winds main be gusty along
the coast at ORF and PHF
&&
.MARINE...
As of 255 PM EDT Tuesday...
Surface analysis shows a surface boundary pushing south across VA/NC
to the SW of local waters. Winds across the waters behind this
boundary are N-NE at ~15kt with gusts approaching 20kt. Seas are 2-
3ft and waves are 1-2ft as of latest obs. Winds will continue to
increase some this afternoon with gusts around 25kt. Waves in the
Ches Bay will average 2-3 ft but are likely to increase to 3-4 ft
near the mouth of the bay late tonight. Seas build to 3-5 ft tonight
and remain elevated from Cape Charles Light southward into
Wednesday. CAM guidance continues to show showers/thunderstorms this
afternoon/early evening, but severe storms should largely remain
inland with the exception of the North Carolina coastal
waters/Currituck sound. Strong winds and locally enhanced waves/seas
are the main threats with any convection this evening. Small Craft
Advisories are unchanged with this forecast. Winds will remain NE
overnight, diminishing from N to S through the day Wednesday. High
pressure builds into the region mid to late week with sub-SCA
conditions expected.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for ANZ630-
631.
Small Craft Advisory until 7 AM EDT Wednesday for ANZ632>634-
638.
Small Craft Advisory until 10 PM EDT this evening for ANZ650-
652-654.
Small Craft Advisory until 10 AM EDT Wednesday for ANZ656.
Small Craft Advisory until 1 PM EDT Wednesday for ANZ658.
&&
SYNOPSIS...CP
NEAR TERM...CP/MAM
SHORT TERM...CP
LONG TERM...SW
AVIATION...CP
MARINE...AM/RHRHazardous weather outlook, May 9, 3:00 PM EST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
400 PM EDT Tue May 9 2023
MDZ021>025-VAZ048-061-062-064-069-075>078-081>086-089-090-095-
098>100-509>525-102000-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Cumberland-Goochland-Caroline-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Prince George-Charles City-
New Kent-Gloucester-Middlesex-Mathews-Surry-James City-
Norfolk/Portsmouth-Virginia Beach-Accomack-Northampton-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
400 PM EDT Tue May 9 2023
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>017-030>032-102-VAZ060-065>068-079-080-087-088-092-093-096-
097-102000-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Mecklenburg-
Lunenburg-Nottoway-Amelia-Brunswick-Dinwiddie-Greensville-Sussex-
Southampton-Isle of Wight-Suffolk-Chesapeake-
400 PM EDT Tue May 9 2023
...SEVERE THUNDERSTORM WATCH 205 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 9, 3:13 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wakefield VA
413 PM EDT Tue May 9 2023
VAZ060-066-067-092045-
Lunenburg VA-Nottoway VA-Prince Edward VA-
413 PM EDT Tue May 9 2023
...A strong thunderstorm will impact portions of southeastern Prince
Edward, central Lunenburg and southwestern Nottoway Counties through
445 PM EDT...
At 413 PM EDT, Doppler radar was tracking a strong thunderstorm over
Green Bay, or 7 miles northwest of Victoria, moving southeast at 30
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Victoria, Kenbridge, Lunenburg, Green Bay, Loves Mill, Nutbush,
Scholfield, The Falls, Lafoon Corner, Meherrin, Oral Oaks,
Oliveville, Rubermount and Arvins Store.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central and central Virginia.
&&
LAT...LON 3714 7839 3717 7825 3695 7802 3688 7815
3689 7829
TIME...MOT...LOC 2013Z 331DEG 25KT 3710 7828
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH
WraySpecial weather statement, May 9, 3:35 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Wakefield VA
435 PM EDT Tue May 9 2023
VAZ065-066-092100-
Lunenburg VA-Mecklenburg VA-
435 PM EDT Tue May 9 2023
...A strong thunderstorm will impact portions of northeastern
Mecklenburg and western Lunenburg Counties through 500 PM EDT...
At 435 PM EDT, Doppler radar was tracking strong thunderstorms near
Keysville, moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chase City, Lunenburg, Rehoboth, Kells Corner, Gary, Wilburn, Spanish
Grove, Loves Mill, Arvins Store, Finneywood, Fairview, Plantersville,
Blevins Corner, Pleasant Grove, Oral Oaks, Fort Mitchell, Simplicity
and Wightman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central and central Virginia.
&&
LAT...LON 3689 7849 3708 7844 3709 7837 3682 7809
3672 7851 3682 7855
TIME...MOT...LOC 2035Z 322DEG 23KT 3696 7846
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH
Wray